Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 129, NWS Tulsa, OK

April 27, 1994Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 27, 1994, 1:13 PM CDT for Pittsburg County, Oklahoma. It was in force for 62 min.

The area

The counties it named.

The facts

Issued
Apr 27, 1994, 1:13 PM CDT (18:13 UTC)
Expired
Apr 27, 1994, 2:15 PM CDT
In force
62 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Pittsburg County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1994-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1994-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
675 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 271813
SVRTUL
OKC121-271915-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
113 PM CDT WED APR 27 1994
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST OKLAHOMA
 
   ...PITTSBURG COUNTY
 
AT 110 PM...RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 10 MILES SOUTH
OF PITTSBURG...MOVING TO THE NORTHEAST AROUND 40 MPH.
 
HAIL TO THE SIZE OF NICKLES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA.
 
DURING THE STORM MOVE INDOORS AND STAY AWAY FROM WINDOWS.
TO PROTECT YOURSELF FROM LIGHTNING DO NOT USE THE TELEPHONE
OR HAND HELD ELECTRICAL APPLIANCES...UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD EXERCISE CARE WHEN APPROACHING LOW WATER
CROSSINGS.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 10:21 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 27, 10:21 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
1020 AM CDT WED APR 27 1994

RUNNING A LITTLE BEHIND TDY. ANOTHER ACTIVE WX DAY LOOKS IN STORE
FOR ERN OK. FNT HAS SETTLED INTO SE ZNS THIS MRNG. MUCH COOLER AIR
HAS SPREAD OVR MOST OF FA. PRECIP THAT FORMED OVR WRN OK ERLIER
THIS MRNG IS HEAD FOR FA AND WL JUST REENFORCE COLD AIR. SO DON'T
XPCT TEMPS TO GO ANYWHERE AND WL LOWER IN MOST ZNS. ALSO MAY HAVE
TO UP WNDS JUST A BIT.

ANOTHER DAY OF SVR WX POSSIBLE ACRS FA. 12Z SNDGS INDICATED THAT
THERE WAS PRETTY GOOD CAPES ABV FNTL SFC. PROFILERS SHOWING 30-40
KT SLY FLOW ABV CD AIR DOME TRANSPORTING MORE WARM MOIST UNSTABLE
AIR OVR FNTL BNDRY.

WL ALSO NOW HAVE TO START WORRYING ABT FLASH FLOOD THREAT. H85 DW
PTS WERE AOA 10C AT 12Z AND PRECIP WATER WAS AOA 1.25 IN AT RAOB
SITES IN N TX. ALL THIS JUST SHOWING THE VAST AMNT OF MOISTURE
AVAILABLE FOR CNVCTN. THICKNESS VALUES ARE IN FAVORABLE RANGE FOR
HVY RAINFALL IN ADDITION TO THICKNESS BEING DIFFLUENT ACRS ERN OK.
UPR LVL FLOW CONTS TO BACK AND UPPR LVL WNDS AND ALSO DIFFLUENT. SO
WL ISSUE FFA FOR SERN ZNS FOR THIS AFTN AND TNGT. WASN'T SURE HOW
FAR N TO TAKE THIS WATCH. FOR NOW WL LIMIT IT TO THIS AREA WHICH IS
CLOSE TO WHERE HVIER RAIN HAS FALLEN THE PAST TWO DAYS. MAY HAVE TO
XTND NWD W/AFTN PACKAGE...BUT WL WAIT FOR A BETTER LOOK AT NEW
GUIDANCE COMING IN.

.TUL...FLASH FLOOD WATCH THIS AFTN AND TNGT ZNS 72>77.

In the hours before

Special weather statement, Apr 27, 9:38 AM CDT, 3 hours 35 minutes before
OKZ054>077-271530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
935 AM CDT WED APR 27 1994

...SEVERE THUNDERSTORMS AGAIN POSSIBLE FOR PARTS OF EASTERN OKLAHOMA...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN
OKLAHOMA...EFFECTIVE UNTIL 2 PM CDT TODAY.  THE WATCH AREA IS GENERALLY
SOUTH AND WEST OF TULSA.  ALTHOUGH THE WATCH DOES NOT INLUDE EITHER
TULSA OR MCALESTER...IT DOES INCLUDE CREEK...OKFUSKEE...AND COAL COUNTIES
IN NORTHEAST AND SOUTHEAST OKLAHOMA.

AT 930 AM...STRONG TO SEVERE THUNDERSTORMS WERE OVER SOUTHWEST OKLAHOMA
...MOVING TO THE NORTHEAST AT ABOUT 40 TO 45 MPH.  SOME OF THESE STORMS
HAVE ALREADY PRODUCED WINDS UP TO 81 MPH AND QUARTER SIZE HAIL EARLIER
THIS MORNING.

PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT FOR POSSIBLE THREATENING
WEATHER CONDITIONS LATER THIS MORNING AND THIS AFTERNOON.
SURFACE WILL BE VERY WARM AND UNSTABLE. SEVERE THUNDERSTORMS ARE
POSSIBLE OVER ALL OF EASTERN OKLAHOMA TODAY AND TONIGHT AS THE
UNSTABLE AIR IS LIFTED.

VERY LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREAT OVER NORTHEAST
OKLAHOMA. ISOLATED TORNADOES ARE POSSIBLE OVER EAST CENTRAL AND
SOUTHEAST OKLAHOMA WHERE LOW LEVEL WIND FIELDS ARE MOVE FAVORABLE.
STRONG WINDS OVER 60 MPH WILL ALSO ACCOMPANY ANY SEVERE STORMS.

ALL PERSONS IN EASTERN OKLAHOMA SHOULD LISTEN CLOSELY TO THE LATEST
FORECASTS AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE AND
BE PREPARED FOR THE POSSIBILITY OF VIOLENT WEATHER TODAY AND TONIGHT.

AN UPDATED EASTERN OKLAHOMA THUNDERSTORM OUTLOOK WILL BE ISSUED AROUND
130 PM TODAY.
Special weather statement, Apr 27, 9:48 AM CDT, 3 hours 25 minutes before
OKZ054>077-271530-

SPECIAL WEATHER STATEMENT         ...COR...
NATIONAL WEATHER SERVICE TULSA OK
935 AM CDT WED APR 27 1994

...SEVERE THUNDERSTORMS AGAIN POSSIBLE FOR PARTS OF EASTERN OKLAHOMA...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF EASTERN
OKLAHOMA...EFFECTIVE UNTIL 2 PM CDT TODAY.  THE WATCH AREA IS GENERALLY
SOUTH AND WEST OF TULSA.  ALTHOUGH THE WATCH DOES NOT INLUDE EITHER
TULSA OR MCALESTER...IT DOES INCLUDE CREEK...OKFUSKEE...AND COAL COUNTIES
IN NORTHEAST AND SOUTHEAST OKLAHOMA.

AT 930 AM...STRONG TO SEVERE THUNDERSTORMS WERE OVER SOUTHWEST OKLAHOMA
...MOVING TO THE NORTHEAST AT ABOUT 40 TO 45 MPH.  SOME OF THESE STORMS
HAVE ALREADY PRODUCED WINDS UP T@O 81 MPH AND QUARTER SIZE HAIL EARLIER
THIS MORNING.

PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT FOR POSSIBLE THREATENING
WEATHER CONDITIONS LATER THIS MORNING AND THIS AFTERNOON.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 11:34 PM CDTSevere Thunderstorm WarningTSAOttawa41 min
Apr 27, 12:07 PM CDTSevere Thunderstorm WarningTSAOsage38 min
Apr 27, 1:00 PM CDTSevere Thunderstorm WarningTSALeFlore60 min
Apr 27, 1:06 PM CDTSevere Thunderstorm WarningTSAHaskell54 min
Apr 27, 1:26 PM CDTSevere Thunderstorm WarningTSASequoyah64 min
Apr 27, 1:54 PM CDTSevere Thunderstorm WarningTSAOsage36 min
Apr 27, 1:54 PM CDTTornado WarningTSASequoyah51 min
Apr 27, 2:02 PM CDTSevere Thunderstorm WarningTSALatimer58 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.